you are here: home > inthenews > cold medicines may cause loss of the sense of smell
When you have a cold, you expect a stuffy nose will affect your ability to smell. You also expect that when your cold goes away, your sense of smell will return. You do not expect that medicine to treat your cold will cause you to lose your sense of smell. But this is exactly what the US Food and Drug Administration (US FDA) is warning about. People should stop using three cold medicines because these drugs have been linked with the loss of the sense of smell (also called anosmia).
On June 16, 2009, the FDA issued a news release that advised consumers to stop using:
The FDA knows of more than 130 cases of people who have lost their sense of smell after using these Zicam medicines. The loss may be long-lasting or even permanent! Although the maker of these products, Matrixx Initiatives, does not agree with the FDA ruling, it has recalled the medications.
Copyright © 1996-2013, Eric H. Chudler, University of Washington